Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Sioux Falls, SD

June 4, 2005Dixon County, Nebraska; Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2005, 8:29 PM CDT for Dixon County, Nebraska; Clay County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:29 PM CDT (01:29 UTC)
Expired
Jun 4, 2005, 9:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dixon County, NE, Clay County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050129
SVRFSD
NEC051-SDC027-050215-
/O.NEW.KFSD.SV.W.0097.050605T0129Z-050605T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MASKELL...OR ABOUT 9 MILES SOUTH OF
  VERMILLION...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERMILLION AROUND 855 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 050136
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT SAT JUN 4 2005

NEC051-SDC027-050215-
/O.CON.KFSD.SV.W.0097.000000T0000Z-050605T0215Z/
DIXON NE-CLAY SD-
835 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR CLAY 
AND NORTHERN DIXON COUNTIES...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR MASKELL...OR
ABOUT 7 MILES SOUTHWEST OF VERMILLION...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERMILLION AROUND 845 PM CDT

THIS STORM HAS RAPIDLY INTENSIFIED IN THE PAST SEVERAL MINUTES...
GIVING THE POTENTIAL FOR LARGER HAIL THAN WHAT WAS LISTED IN THE 
INITIAL WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701

$$

MJF
000 
WWUS53 KFSD 050157
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT JUN 4 2005

NEC051-SDC027-050215-
/O.CON.KFSD.SV.W.0097.000000T0000Z-050605T0215Z/
DIXON NE-CLAY SD-
855 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR CLAY 
AND NORTHERN DIXON COUNTIES...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 
MILES NORTHWEST OF VERMILLION TO NEWCASTLE...MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL CLAY COUNTY AT 910 PM CDT
  RURAL NORTHERN DIXON COUNTY AT 910 PM CDT

AT 851 PM CDT...DIME SIZE HAIL WAS REPORTED BY THE PUBLIC 2 MILES 
WEST OF VERMILLION.

THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY 
LARGER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:30 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 4, 4:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT JUN 4 2005

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.  THERE
WILL AT LEAST A COUPLE OF CHANCE FOR SEVERE WEATHER WITH THE
GREATEST THREAT POSSIBLE IN THE MIDDLE OF THE WEEK.

FOR TONIGHT...CWA IS CURRENTLY BETWEEN WAVES.  THIS HAS ALLOWED
SUBSIDENCE TO SET UP AND TO ALLOW THE SRN HALF OF THE AREA TO BECOME
PARTLY CLOUDY.  HOWEVER...AS SEEN BY BOTH KOMA SOUNDING AND A TAMDAR
SOUNDING FROM KSUX AT 20Z...THERE HAS BEEN SO MUCH LATENT HEAT
WARMING THAT LAPSE RATES REMAIN NEARLY MOIST ADIABATIC.  THIS HAS
RESULTED IN LITTLE AVAILABLE ENERGY FOR PARCELS TO ACCELERATE. IN
ADDITION...SOUTHWEST FLOW AT SURFACE HAS LIMITED THE LOW LEVEL SHEAR
WHILE MIDLEVEL SPEED SHEAR REMAINS FAILRY IMPRESSIVE.  DO STILL
BELIEVE SOME SEVERE WEATHER IS POSSIBLE...ESPECIALLY IF SURFACE FLOW
CAN BACK TO SOUTH OR SSE...BUT THE LOW LAPSE RATES MEAN THAT SEVERE
WEATHER WILL BE RELATIVELY ISOLATED AND LIKELY JUST MARGINALLY
SEVERE HAIL OF DIME TO QUARTER.  NONETHELESS...VERY STORNG WAVE
MOVING EAST WILL INTERACT WITH SURFACE FRONT IN CENTRAL NEBRASKA AND
SOUTH DAKOTA.  EXPECT THAT THIS CONVECTION WILL MOVE NORTHEAST INTO
SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS IA AND MN.  WHILE LAPSE
RATES ARE LIMITING SEVERE CHANCES...THIS IS STILL A GOOD SET UP FOR
HEAVY RAIN ESPECIALLY WITH A SLOW MOVING FRONT.  DO NOT EXPECT AS
WIDESPREAD HEAVY RAIN AS PAST TWO DAYS AS CONVECTION IN KS WILL CUT
OFF DEEPER MOISTURE BUT LOCAL AMOUNTS TO TWO INCHES ARE STILL
POSSIBLE.  WITH CREEKS AND SMALL STREAMS NEAR BANKFULL AROUND
YKN...WILL CONTINUE FLASH FLOOD WATCH.

LATE TONIGHT AND SUNDAY STRONG UPPER WAVE WILL MOVE ACROSS THE
AREA.  WITH MOIST ADIABATIC LAPSE RATES...EXPECT THAT DESPITE A LACK
OF A STRONG BOUNDARY...A LARGE AREA OF SHOWERS WITH ISOL TSRA WILL
MOVE FROM WEST TO EAST DURING THE DAY. HAVE RAISE POPS TO LIKELY
OVER MUCH OF THE AREA.  RAINFALL AMOUNTS WILL NOT BE MUCH BUT IT
WILL BE ANOTHER DAMP DAY ACROSS MUCH OF THE REGION. WHILE TEMPS WILL
START WARM IN THE ERN CWA AHEAD OF THE FRONT...THICK CLOUDS ARE RAIN
WILL REALLY PREVENT TEMPS MUCH AND KEPT MAXES 60S AND 70S.  IN THE
FAR WRN CWA...WHERE THERE WILL BE MORE SUN...DID KEEP MAXES AROUND
80.

WEAK SFC RIDGE MOVES ACROSS THE AREA ON SUNDAY NIGHT. WINDS WILL
REALLY DROP OFF AND TEMPS SHOULD FALL INTO THE 50S. WITH AMPLE LOW
LEVEL MOISTURE THERE IS A REAL FOG THREAT ACROSS MUCH OF THE
CWA...ESP BETWEEN THE JAMES AND BIG SIOUX VALLEY. DID NOT ADD TO
GRIDS TODAY BUT MAY NEED TO ON SUBSEQUENT UPDATES.  ON
MONDAY...SURFACE WARM FRONT MOVES ACROSS THE CWA.  HOWEVER...WITH
UPPER LEVEL RIDGING...DO NOT EXPECT ANY PRECIPITATION.  INSTEAD WITH
RAPID BURNOFF OF FOG EXPECTED...TEMPS WILL REALLY WARM.  EXPECT THAT
TEMPS WILL REACH 90 FOR THE FIRST TIME FOR MUCH OF THE AREA WITH 80S
EVERYWHERE ELSE.  THE COOLEST TEMPS WILL BE IN SW MN WHICH WILL
REMAIN NORTH OF THE WARM FRONT.

THE FIRST SHORTWAVE WILL MOVE ACROSS THE WRN DAKOTAS MONDAY NIGHT.
WITH LOW LEVEL JET SETTING OVERNIGHT...EXPECT CONVECTION TO DEVELOP
ACROSS WRN NORTH DAKOTA AND SPREAD SOUTHEAST TOWARD SW MN. IT WILL
BE A RACE BETWEEN CAP BUILDING OVER SOUTH DAKOTA AND THE MOISTURE
COMING NORTH AT 850 MB. BELIEVE THAT IN SW MN...THE MOISTURE MAY WIN
AND THERE COULD BE SCATTERED CONVECTION IN SW MN. CONVECTION WILL
END TUE MORNING. THE NAM IS OVERDOING MORNING CONVECTION AND
BRINGING SURFACE SOUTH FAR TOO QUICKLY. INSTEAD EXPECT THE SURFACE
WARM FRONT TO HANG ALONG OR NORTH OF I90.  WITH A STRONG CAP IN
PLACE...EXPECT THAT CONVECTION WILL BE SUPPRESSED MUCH OF THE
AFTERNOON.  THEN A STRONG WAVE MOVES AROUND THE TROUGH DURING THE
LATE AFTERNOON. WITH GOOD SHEAR AND LAPSE RATES OF 8 C/KM...SCT TSRA
SHOULD DEVELOP LATE AFTERNOON. THERE WILL BE A THREAT OF ORGANIZED
SEVERE WEATHER IF PATTERN DEVELOPS AS SHOWN.

CONVECTION WILL MOVE EAST OF THE AREA ON TUE NIGHT AND THEN COLD
FRONT WILL MOVE ACROSS ON WEDNESDAY.  THIS IS MORE IN LINE WITH
ECMWF AND CANADIAN THAN GFS WHICH IS MUCH FASTER THAN EVEN THE 00Z
ENSEMBLES.  AFTER THE FRONT MOVES BY...THURSDAY SHOULD BE DRY AND
NEAR NORMAL TEMPERATURES.  MOISTURE RETURNS ON FRIDAY AND SATURDAY.
DID KEEP CHC OF TSRA OF FRI AND FRIDAY AS THE WARM FRONT MOVES NORTH
AND THEN ANOTHER CHC ON SATURDAY IN THE WRN CWA AS THE COLD FRONT
APPROACHES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 100 AM CDT SDZ050-SDZ063>066-SDZ068>071.
MN...NONE.
IA...FLOOD WATCH THROUGH 100 AM CDT IAZ001-012-020-031.
NE...FLOOD WATCH THROUGH 100 AM CDT NEZ013-014.

&&

SCHUMACHER
Hazardous weather outlook, Jun 4, 11:44 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT SAT JUN 04 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT SAT JUN 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS DECREASING OR ENDING FOR A FEW HOURS
THIS AFTERNOON WILL ALLOWING A LITTLE SUN TO COME OUT.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON...ESPECIALLY ALONG THE MISSOURI  RIVER AREA...THEN
DEVELOP OR SPREAD TO THE NORTH AND NORTHEAST. THE THREAT OF
DAMAGING WINDS AND HAIL WILL BE MAINLY ALONG AND SOUTHEAST OF A
BROOKINGS TO PICKSTOWN LINE. THE GREATEST THREAT OF SEVERE
STORMS...INCLUDING POSSIBLE TORNADOES...WILL BE OVER NORTHWEST
IOWA...AND OVER FAR SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX
FALLS TO YANKTON LINE

FLOODING...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE AREAS OF HEAVY
RAIN AFTER THEY REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED AREAS OF
EVEN HEAVIER RAIN...COULD DEVELOP. SUCH RAINFALL AMOUNTS ON
SATURATED GROUND COULD PRODUCE LOCAL FLOODING OF URBAN
AREAS...SMALL STREAMS...AND OTHER LOW AREAS. THE FLOOD THREAT
WILL BE MAINLY IN SOUTHEAST SOUTH DAKOTA SOUTH OF INTERSTATE
90...NORTHWEST IOWA NEAR THE MISSOURI AND BIG SIOUX RIVERS...AND
FAR NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP BY TUESDAY NIGHT.
CONSIDERABLE MOISTURE AND INSTABILITY SHOULD BE AVAILABLE WITH
THIS SYSTEM...SO ANY THUNDERSTORMS COULD BECOME
SEVERE...ESPECIALLY IN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningFSDDixon28 min
Jun 4, 9:15 PM CDTSevere Thunderstorm WarningFSDClay34 min
Jun 4, 9:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Jun 4, 9:49 PM CDTTornado WarningFSDUnion29 min
Jun 4, 10:08 PM CDTSevere Thunderstorm WarningFSDBon Homme52 min
Jun 4, 10:16 PM CDTFlash Flood WarningFSDYankton3 hr
Jun 4, 10:24 PM CDTFlash Flood WarningFSDClay3 hr
Jun 4, 10:55 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton48 min
Jun 4, 11:01 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union44 min
Jun 4, 11:38 PM CDTFlash Flood WarningFSDBon Homme3 hr
Jun 4, 11:55 PM CDTFlash Flood WarningFSDLincoln, Union3 hr
Jun 5, 5:15 PM CDTSevere Thunderstorm WarningFSDLincoln39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.